Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 31, NWS Birmingham, AL

July 5, 2005Etowah County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 5, 2005, 6:44 PM CDT for Etowah County, Alabama. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2005, 6:44 PM CDT (23:44 UTC)
Expired
Jul 5, 2005, 7:45 PM CDT
In force
61 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:50 PM CDTFLASH FLOODRainbow City, AL*** 1 INJ *** PARTIAL ROOF COLLAPSE DUE TO HEAVY RAINFALL AT PARADISE BOWLING LANES IN RAINBOW CITY.
Jul 5, 7:00 PM CDTFLASH FLOODGadsden, ALSEVERAL ROADS IN DOWNTOWN GADSDEN IMPASSABLE DUE TO RISING WATER. WATER ENTERED NUMEROUS HOMES IN DOWNTOWN GADSDEN. MOTORISTS IN TWO STALLED VEHICLES HAD TO BE RESCUED BY LOCAL POLICE AND FIRE DEPARTMENTS. TIME APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
882 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 052344
FFWBMX
ALC055-060045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ETOWAH COUNTY IN NORTHEAST ALABAMA
  THIS INCLUDES THE CITIES OF...RAINBOW CITY...GADSDEN

* UNTIL 745 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAINBOW    
  CITY...REECE CITY AND ATTALLA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3386 8605 3395 8592 3419 8587 3413 8620
      3398 8620

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:09 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 5, 2:09 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT TUE JUL 5 2005

.SHORT TERM...
TROPICAL STORM CINDY WILL BE THE MAJOR WEATHER MAKER ACROSS
CENTRAL ALABAMA OVER THE NEXT 24 TO 36 HOURS.  AT THE CURRENT
TIME...HPC HAS CINDY MAKING LANDFALL JUST EAST OF NEW ORLEANS.  IN
OUR AREA...THIS WOULD RESULT IN LITTLE MORE THAN A HEAVY RAIN
EVENT.  SUSTAINED WIND SPEEDS SHOULD NOT EXCEED 20 MPH...STRONGEST
IN THE SOUTHWEST.  RAINFALL TOTALS WILL RANGE FROM 2 TO 4 INCHES
WITH LOCALLY UP TO 5 INCHES.  AREAS SOUTHWEST OF A LINE FROM
MONTGOMERY TO TUSCALOOSA WILL LIKELY EXPERIENCE THE HEAVIEST RAIN.
OR COURSE THIS IS ALL HIGHLY DEPENDANT ON THE EXACT TACK...AND
FINE TUNING WILL LIKELY BE REQUIRED.

AS CINDY APPROACHES...THE PRESSURE GRADIENT WILL
STRENGTHEN...KEEPING WINDS UP SLIGHTLY...THUS LIMITING ANY
WIDESPREAD FOG.  TEMPERATURES WILL BE SEVERAL DEGREES COOLER
TOMORROW...WITH HIGHS ONLY IN THE MIDDLE 80S.  PRECIPITATION WILL
LIKELY LINGER INTO THE OVERNIGHT HOURS...ESPECIALLY IN NORTHERN
AREAS.

ANY RIVER FLOODING WILL LIKELY BE CONFINED TO THE LOWER
TOMBIGBEE...THE BLACK WARRIOR...AND POSSIBLY LOWER PORTIONS OF THE
ALABAMA.

LONG TERM...DRIER AND WARMER CONDITIONS RETURN BY THURSDAY.  HIGHS
WILL RETURN TO THE LOWER 90S ON FRIDAY RESULTING IN A BETTER
CHANCE OF AFTERNOON THUNDERSTORMS.  RIDGE BUILDS BACK IN OVER THE
WEEKEND AND THE FOCUS SHIFTS INTO THE GULF...WHERE DENNIS IS
FORECAST TO MOVE INTO THE ACROSS WESTERN CUBA.  GUIDANCE SUGGESTS
LANDFALL SOMEWHERE ALONG THE NORTHERN GULF...BUT UNCERTAINTY IS
VERY HIGH SO ELECTED TO RETAIN LOW CHANCE POPS.  IN THE EVENT THAT
DENNIS DOES NOT AFFECT CENTRAL ALABAMA...THE POTENTIAL EXISTS FOR
VERY HOT TEMPERATURES EARLY NEXT WEEK AS HIGH PRESSURE ENCOMPASSES
MOST OF THE EASTERN US.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  86  68  86 /  50  70  40  40
ANNISTON    70  86  69  87 /  50  70  40  40
BIRMINGHAM  72  86  71  88 /  50  70  40  30
TUSCALOOSA  71  86  69  90 /  50  70  50  20
CALERA      71  84  70  89 /  50  70  50  30
AUBURN      71  83  69  87 /  50  80  50  40
MONTGOMERY  72  84  71  90 /  50  80  50  30
TROY        71  84  70  88 /  50  80  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/12
Hazardous weather outlook, Jul 5, 5:44 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT TUE JUL 5 2005

ALZ011>015-017>050-062244-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
544 PM CDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH 9PM.  NO WIDESPREAD
SEVERE WEATHER IS EXPECTED...HOWEVER...A FEW STRONG COULD BECOME
STRONG WITH GUSTY WINDS OF 35 TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

TROPICAL STORM CINDY IS EXPECTED TO MAKE LANDFALL TONIGHT ALONG THE
MISSISSIPPI COAST. BANDS OF RAINFALL OUT AHEAD OF CINDY WILL BEGIN
MOVING INTO THE AREA EARLY WEDNESDAY MORNING. CINDY WILL IMPACT
MAINLY SOUTHERN PORTIONS OF THE FORECAST AREA...ROUGHLY ALONG AND
SOUTH OF A LINE FROM LIVINGSTON...TO CLANTON...ALEXANDER CITY...AND
LAFAYETTE. IN THIS AREA...LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5
INCHES...AND GUSTY WINDS OF 20 TO 30 MPH CAN BE EXPECTED FROM
WEDNESDAY MORNING THROUGH THURSDAY MORNING. THERE WILL ALSO BE A
THREAT OF ISOLATED TORNADOES WITH THUNDERSTORMS EMBEDDED IN RAIN
BANDS. A FLOOD WATCH AND LAKE WIND ADVISORY IS IN EFFECT FOR THE
SOUTHERN HALF OF THE CWA.

AS CINDY MOVES NORTHEASTWARD THURSDAY...WINDS WILL CONTINUE TO
DIMINISH...AND RAINFALL AMOUNTS WILL TAPER OFF. THERE IS A THREAT
OF MINOR RIVER FLOODING EXTENDING INTO THE END OF THE WEEK...
INCLUDING THE LOWER TOMBIGBEE AND ALABAMA RIVER BASINS.

LATE IN THE FORECAST PERIOD...TROPICAL STORM DENNIS MAY EFFECT THE
WARNING AREA. STAY TUNED TO LATER OUTLOOKS AND FORECASTS FOR THE
LATEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED OVER
THE SOUTHERN HALF OF THE FORECAST AREA WEDNESDAY.

In the hours before

Special weather statement, Jul 5, 3:47 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT TUE JUL 5 2005

ALZ014-052115-
WINSTON-
347 PM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 415
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM HALEYVILLE TO NATURAL BRIDGE...MOVING EAST
AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR NATURAL
BRIDGE...HALEYVILLE...LYNN...POPLAR SPRINGS...GRAYSON AND DOUBLE
SPRINGS THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 5, 4:29 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CDT TUE JUL 5 2005

ALZ018-052200-
ETOWAH-
429 PM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN ETOWAH COUNTY
UNTIL 500 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AREA THUNDERSTORMS...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER KEENER...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KEENER THROUGH 500 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 5, 4:54 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT TUE JUL 5 2005

ALZ022-052230-
PICKENS-
454 PM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 530
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF PICKENSVILLE...MOVING NORTHEAST AT
15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
CARROLLTON...ETHELSVILLE...REFORM AND PALMETTO THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 5, 5:29 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT TUE JUL 5 2005

ALZ022-052300-
PICKENS-
529 PM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 600
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PALMETTO...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR REFORM...PALMETTO AND
HARPERS MILL THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 5, 5:37 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT TUE JUL 5 2005

ALZ017-026-052310-
BLOUNT-ST. CLAIR-
537 PM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR AND BLOUNT
COUNTIES UNTIL 600 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER COUNTY LINE...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COUNTY LINE...
SPRINGVILLE AND HIGHLAND LAKE THROUGH 610 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 5, 6:14 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT TUE JUL 5 2005

ALZ018-052345-
ETOWAH-
614 PM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 645 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING WINDS 35 TO 45 MILES AN HOUR
ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR RAINBOW CITY...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SOUTHSIDE...
RIDGEVILLE...RAINBOW CITY...ATTALLA...GADSDEN...REECE CITY...GLENCOE
AND HOKES BLUFF THROUGH 645 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:20 PM CDTSevere Thunderstorm WarningBMXEtowah25 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.